Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 292, NWS Atlanta, GA

August 24, 2001Putnam County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 24, 2001, 4:28 PM EDT for Putnam County, Georgia. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 24, 2001, 4:28 PM EDT (20:28 UTC)
Expired
Aug 24, 2001, 5:15 PM EDT
In force
47 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Putnam County, GA

What was reported inside it

TimeReportWhereRemark
Aug 24, 4:30 PM EDTThunderstorm WindHarmony, GAThe public reported that near the southern end of Lake Oconee, several tree limbs, both large and small, were broken off. In addition, a swing was blown off its frame.
Aug 24, 4:30 PM EDTHail 0.75Harmony, GAThe public reported dime size hail near the southern end of Lake Oconee.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS52 KFFC 242028
SVRATL
GAC237-242115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT FRI AUG 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PUTNAM COUNTY IN CENTRAL GEORGIA

* UNTIL 515 PM EDT

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEASTERN PUTNAM COUNTY...MOVING SOUTH
  AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL EASTERN
PUTNAM COUNTY.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3341 8320 3343 8331 3318 8333 3331 8319

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:55 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 24, 2:55 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT FRI AUG 24 2001

AREA OF RW/TRW MOVING DOWN THE EAST SIDE OF THE STATE ASSOCIATED
WITH A SHORT WAVE MOVING DOWN THE EAST SIDE OF THE UPPER LEVEL RIDGE
CENTERED OVER THE LOWER MISSISSIPPI VALLEY. AT THE SURFACE A WEAK
FRONT SHOULD PUSH A LITTLE FURTHER WEST TO ABOUT THE ALABAMA/GEORGIA
BORDER SATURDAY AND GRADUALLY DISSIPATE. WITH THE GREATEST MOISTURE
AND INSTABILITY MOVING A LITTLE FURTHER TO THE WEST WILL INCLUDE
20 PERCENT CHANCE POPS NEXT COUPLE OF DAYS. EXCEPTION WILL BE
NORTHEAST WHERE LITTLE MORE STABLE AIR BEHIND THE FRONT SHOULD
SUPRESS TRW ACTIVITY SATURDAY. BY SUNDAY FLOW AGAIN MORE SOUTHERLY
SO WILL PUT SMALL POPS BACK IN THERE. TEMPERATURES WILL CONTINUE
WARM AS SOILS CONTINUE TO DRY OUT. UPPER LEVEL TROUGH CONTINUES TO
MOVE EAST WHICH SHOULD INCREASE MOISTURE AND INSTABLIITY EARLY NEXT
WEEK. AVIATION SHOWS THE COLD FRONT GETTING INTO GEORGIA AND
STALLING ABOUT MID-WEEK SO A CHANCE OF THUNDERSTORMS WILL CONTINUE
THROUGH THE EXTENDED PERIOD WITH NEAR CLIMO TEMPERATURES.

FCSTID = 26

ATL   71  91  70  90 /  10  20  10  20
AHN   69  90  68  91 /  20   0  10  20
GVL   70  88  69  89 /  30   0  10  20
RMG   70  94  67  92 /  10  20  10  20
CSG   72  94  71  92 /  10  20  10  10
MCN   70  94  68  91 /  10  20  10  10

.ATL...
GA...NONE.

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC OUR AREA
FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42
KFFC

In the hours before

Special weather statement, Aug 24, 11:05 AM EDT, 5 hours 23 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-242200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1105 AM EDT FRI AUG 24 2001

..SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
FAR NORTH AND EAST GEORGIA...

.SYNOPSIS...
A WEAK COLD FRONT DRIFTING INTO NORTHEAST GEORGIA TODAY WILL BECOME
STATIONARY AND DISSIPATE TONIGHT. AN UPPER LEVEL DISTURBANCE WILL
MOVE ACROSS THE CAROLINAS TODAY.

.PRIMARY THREAT...
THE PRIMARY THREAT WILL BE LIGHTNING...AND POSSIBLY GUSTY WINDS TO
25 MPH. THE BEST TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND
EVENING.

.DISCUSSION...
INCREASING DAYTIME INSTABILITY...ALONG WITH A WEAK COLD FRONT IN
NORTHEAST GEORGIA...WILL PRODUCE SCATTERED THUNDERSTORMS. DEW POINTS
WILL BE IN THE UPPER 60S...WITH LIFTED INDICES EXPECTED TO BE MINUS
2 TO MINUS 4...AND CAPES 1000 TO 1500.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:31 PM EDTSevere Thunderstorm WarningFFCJefferson44 min
Aug 24, 6:02 PM EDTSevere Thunderstorm WarningFFCEmanuel28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.